Side effects of antidepressants
Like all medications, antidepressants may have side effects. Everyone reacts differently and not every medication has the same side effects to the same degree.
The antidepressant’s effect of reducing depression normally happens after 2-6 weeks of treatment, but side effects often occur right from the beginning of the treatment, typically in the first week. Side effects can be frustrating, but it is important to be patient and give the antidepressant a chance to have a positive effect. Many side effects improve within a few days to weeks.
It is important that you do not stop taking the medication abruptly. Stopping suddenly can result in worse symptoms like digestive problems (nausea, diarrhoea), sleep disturbance (nightmares, insomnia), headaches, dizziness and sometimes electric shock-like sensations.
Instead, if you are experiencing side effects from the medication and are thinking about stopping, it is a good idea to make an appointment with the doctor who prescribed the antidepressant. You can discuss your concerns and decide together whether there should be a reduction or change in the medication. A gradual approach to changing medication helps to avoid the symptoms listed above.
Despite possible side effects, it is usually possible to find an antidepressant that is effective and has mild side effects (if any). Even if you do experience side effects, there are things you can do to reduce them.